Drug known as 'pink' contributing to increase in overdoses nationwide
SALT LAKE CITY -- The deadly synthetic opioid called U-47700 or "pink" is involved in an increasing number of overdoses nationwide, according to Dr. Paula Cook of the University of Utah Neuropsychiatric Institute in Addictive Medicine.
Staff at Poison Control did not know how many calls they received regarding "pink" overdoses, according to pharmacist Amber Johnson.
RELATED: Drug known as 'pink'
"That's because the drug is so new we don't even have a code for it yet," she explained.
Dr. Cook said she has seen an increase in these synthetic opioid overdoses, reminding us Utah is fourth in the nation for opioid overdose rates. Park City officials also warned Utahns about the drug after two deaths and a suicide attempt in Summit County that could potentially be related to U-47700.
She said the drug is easy to access and inexpensive. The drug is sold in pill, powder and liquid form, with bottles full of pills going for less than $40 online.
"It produces euphoria, pain relief relaxation, unfortunately also produces respiratory depression, which means it stops them from breathing and slips them into a coma, death if it's taken in excess," Dr. Cook said. "It's very potent, it's about seven and a half times more potent than morphine."
With this new "pink" drug trending and an existing issue with opioid overdoses in Utah, Doctor Cook also recommends every household have narcan, which is another name fornaloxone. The drug can be used to resuscitate someone after an overdose, and it works to reverse the effect of an opioid overdose.